Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Bloated with constipation. Tapering the use of laxatives. How can I feel better?

Hi there after 2 years of stimulant laxative abuse I have decided to stop cold turkey (I got up to taking 20 a night, reducing it to 3 times a week) I have been laxative free now for just over a week following a strict high finer diet and exercise, I'm extremely worried though as I haven't had a single bowel movement since the last time I took laxatives. I constantly feel the urge to go but no matter how hard i try i just cant. As expected I am hugely bloated and I am severely uncomfortable - I feel (and look) like I could burst. I'm just wondering how long it should be until a normal movement occurs? Or have I completely ruined my bowel, will I ever get better?
Asked On : Sat, 20 Apr 2013
Answers:  1 Views:  163
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Medical Topics
General & Family Physician 's  Response
Jun 2015
Hello dear,

It is appreciative that you have decided to stop using laxatives & presently following a strict high fiber diet and exercise.

Causes of Constipation include:
1. Functional cause- due to decreased gastric motility
2. Irritable bowel syndrome- constipation predominant type.
3. Less consumption of fiber rich foods
4. Less fluid intake
5. Prolonged use of certain medications.
6. Hormonal & Metabolic causes, etc.

Though symptomatic relief can be obtained by intake of Laxatives, their regular use is not advised due to the risk of dependance & other unwanted side effects.
However, as long as the underlying cause is not treated, symptoms will keep recurring.

So, kindly consult a Gastroenterologist & get a proper physical examination done.
Investigations like Ultrasound scan of abdomen, Colonoscopy & contrast studies will be helpful to rule out any pathology in the Gastrointestinal tract.

You can ask me any further query on this website using the below link:

There is no need to worry, you will be fine.

Wishing a good health.
Take care.
Answered: Sun, 2 Jun 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor